Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS San Angelo, TX

May 18, 2017Coleman County, Runnels County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 18, 2017, 4:21 PM CDT for Coleman County, Runnels County, Texas. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 4:21 PM CDT (21:21 UTC)
Expired
May 18, 2017, 4:45 PM CDT
In force
24 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Coleman County, TX, Runnels County, TX

The radar

The Dyess AFB radar (KDYX), 78 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 4:29 PM CDTHAIL 2.75Crews, TX
May 18, 4:48 PM CDTHAIL 1.25Novice, TXHALF DOLLAR SIZE HAIL WAS REPORTED.
May 18, 4:52 PM CDTHAIL 1.5Novice, TXPING PONG BALL SIZE HAIL WAS REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:55 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2097 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

882 
WUUS54 KSJT 182121
SVRSJT
TXC083-399-182145-
/O.NEW.KSJT.SV.W.0071.170518T2121Z-170518T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
421 PM CDT THU MAY 18 2017

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Coleman County in west central Texas...
  East central Runnels County in west central Texas...

* Until 445 PM CDT

* At 421 PM CDT, a severe thunderstorm was located near Crews, or 11
  miles southeast of Winters, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Crews around 430 PM CDT. 
  Novice around 445 PM CDT. 

Other locations impacted by this severe thunderstorm include
Goldsboro and Hords Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for west central
Texas.

LAT...LON 3193 9935 3172 9972 3184 9991 3209 9972
TIME...MOT...LOC 2121Z 215DEG 33KT 3186 9981 

HAIL...1.25IN
WIND...60MPH
 
$$

Woodward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:41 PM CDT, 40 minutes earlier.

Area forecast discussion, May 18, 3:41 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
341 PM CDT Thu May 18 2017

.SHORT TERM...
(Tonight and Friday)

A conditional forecast for severe weather tonight. Strong
instability was present with MUCAPES up to 4000 J/KG and 0-6KM shear
of 45 KTS. Afternoon storms have been to the north of West Central
Texas this afternoon...as surface convergence has been weak earlier
this afternoon. However low level convergence has significantly
increased from Sweetwater to Haskell...where isolated storms were
beginning to develop. If a storm does develop, it could become
severe very quickly with no cap in place. A tornado watch is in
effect for all but the southern tier of West Central Texas until 10
PM.

The better chance of storms may come in after midnight as the upper
low over Utah moves into N. New Mexico, with shortwave rounding it.
Could see some severe weather given the instability, but don't
expect an organized severe weather event.

Friday, the severe weather outlook day 2 again has a slight
risk/enhanced risk of severe thunderstorms as dryline will be along
San Angelo CWA western boundary...from IRAAN to Sweetwater and Roby.
Instabilities will still be high again, with a stronger upper
shortwave moving through in the afternoon...and severe storms
will again be possible along and east of the dryline.

.LONG TERM...
(Friday night through next Thursday)

As another upper low moves out of the Central Rockies and over
the Southern Plains, a cold front will be pushed into West
Central Texas Friday night. From Friday night through Sunday
morning, the best chance of showers and thunderstorms will be over
our southeastern counties. Showers and thunderstorms will
generally be south of I-20 Sunday and Sunday night. Most of the
forecast area will have a chance of precipitation Monday through
Tuesday night as the next cold front pushes south through the
forecast area.

High pressure will build over the area on Wednesday bringing dry
weather to the forecast area. A return of southeast winds will
bring warmer temperatures with afternoon highs in the upper 80s
by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 69  84  60  76 /  40  50  60  40
San Angelo 	 70  87  64  78 /  40  40  60  60
Junction 	 71  85  67  81 /  30  40  40  60
Brownwood 	 70  83  65  76 /  40  40  70  60
Sweetwater 	 67  87  58  76 /  40  30  50  20
Ozona      	 69  88  64  79 /  30  40  40  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR
THE BIG COUNTRY, THE CONCHO VALLEY, AND THE HEARTLAND...
Hazardous weather outlook, May 18, 3:48 PM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
348 PM CDT Thu May 18 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-192100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
348 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

Isolated to scattered thunderstorms to develop this afternoon and
evening across much of West Central Texas. Some storms will
become severe and significant severe weather is possible,
including very large hail, isolated tornadoes, damaging winds and
deadly lightning. The best potential for severe weather will be
along and north of a Mertzon to San Angelo to Brownwood line.

.DAY ONE...This Afternoon and Tonight

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The risk for severe weather will continue Friday across the area.
The main hazards will be large hail and damaging winds.

Saturday and Sunday...strong to severe storms are possible,
mainly along the Interstate 10 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been activated this afternoon and will
likely be needed Friday afternoon.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:18 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor42 min
May 18, 4:41 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor49 min
May 18, 5:14 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Shackelford, Taylor46 min
May 18, 5:22 PM CDTTornado WarningSJTColeman23 min
May 18, 5:42 PM CDTTornado WarningSJTCallahan, Coleman33 min
May 18, 5:53 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton52 min
May 18, 6:08 PM CDTTornado WarningSJTBrown, Coleman37 min
May 18, 6:15 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman45 min
May 18, 6:37 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton23 min
May 18, 6:53 PM CDTAreal Flood AdvisorySJTBrown, Callahan, Coleman3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.